Brazilian Journal of Probability and Statistics

Domains of operator semi-attraction of probability measures on Banach spaces

Phuc Ho Dang

Full-text: Open access


The paper deals with operator (semi-) stability and domains of operator (semi-) attraction of probability measures on infinite dimensional Banach spaces: characterizations of operator (semi-) stability and of domains of (normal) operator (semi-) attraction are given; it is shown that the set of operator stable probability measures is a closed subset under weak topology; the domain of operator semi-attraction of a given stable probability measure coincides with its domain of operator attraction; and a probability measure is (semi-) stable iff its finite-dimensional projections are (semi-) stable.

Article information

Braz. J. Probab. Stat., Volume 28, Number 4 (2014), 587-611.

First available in Project Euclid: 30 July 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Infinitely divisible measures Lévy measures operator (semi-) stable measures (normal) domain of operator (semi-) attraction


Ho Dang, Phuc. Domains of operator semi-attraction of probability measures on Banach spaces. Braz. J. Probab. Stat. 28 (2014), no. 4, 587--611. doi:10.1214/13-BJPS225.

Export citation


  • Acosta, A. (1970). Existence and convergence of probability measures in Banach spaces. Transaction of the American Mathematical Society 152, 273–298.
  • Acosta, A., Araujo, A. and Giné, E. (1978). On Poisson measures, Gaussian measures and the Central Limit Theorem in Banach spaces. In Probability on Banach Spaces. Advances in Probability and Related Topics 4, 1–66. New York: Dekker.
  • Becker-Kern, P. (2002). Limit theorems with random sample size for generalized domains of semistable attraction. Journal of Mathematical Sciences (New York) 111, 3820–3829.
  • Becker-Kern, P. (2003). Stable and semistable hemigroups: Domains of attraction and self-decomposability. Journal of Theoretical Probability 16, 573–598.
  • Becker-Kern, P. (2004). Stochastic summability methods for domains of normal attraction of semistable laws. Journal of Mathematical Sciences (New York) 121, 2603–2612.
  • Becker-Kern, P. (2007). Almost sure limit theorems of mantissa type for semistable domains of attraction. Acta Mathematica Hungarica 114, 301–336.
  • Billingsley, P. (1968). Convergence of Probability Measures. New York: Wiley.
  • Bouzar, N. and Jayakumar, K. (2008). Time series with discrete semistable marginals. Statistics Papers 49, 619–635.
  • Chung Dong, M., Rajput, B. S. and Tortrat, A. (1982). Semistable laws on topological vector spaces. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 60, 209–218.
  • Chuprunov, A. N. and Terekhova, L. P. (2009). An almost sure limit theorem for random sums of independent random variables in the domain of attraction of a semistable law (Russian). Izvestiya Vysshikh Uchebnykh Zavedenii. Matematika 11, 85–88.
  • Csörgö, S. (2007). Fourier analysis of semistable distributions. Acta Applicandae Mathematicae 96, 159–174.
  • Csörgö, S. and Megyesi, Z. (2002). Merging to semistable laws. Teorija Veroyatnost i Primeneniya 47, 90–109.
  • Dettweiler, E. (1978). Grenzweztsatze für Wahrscheinlichkeitsmasse auf Badrikianschen Raumen. Zeitschrift für Wahrscheinlichkeitstheorie und Verwandte Gebiete 34, 285–311.
  • Divanji, G. (2004). Law of the iterated logarithm for subsequences of partial sums which are in the domain of partial attraction of a semistable law. Probability and Mathematical Statistics 24, 433–442.
  • Fazekas, I. and Chuprunov, A. (2007). An almost sure functional limit theorem for the domain of geometric partial attraction of semistable laws. Journal of Theoretical Probability 20, 339–353.
  • Fedosenko, A. G. (2005). On the convergence of limit distributions of sums of dependent random variables to a semistable law (Russian). Vestnik Belorusskogo Gosudarstvennogo Universiteta. Seriya 1. Fizika, Matematika, Informatika 2, 57–61, 118.
  • Hazod, W. and Shah, R. (2001). Semistable selfdecomposable laws on groups. Journal of Applied Analysis 7, 1–22.
  • Ho Dang, P. (1987). Domains of semi-attraction of semistable laws on topological vector spaces. Acta Mathematica Vietnamica 12, 39–50.
  • Ho Dang, P. (2009). Domains of operator semi-attraction of operator semistable probability measures. Acta Mathematica Vietnamica 34, 259–269.
  • Hougaard, P. (1986). Survival models for heterogeneous populations derived from stable distributions. Biometrika 73, 387–396.
  • Hudson, W. N., Mason, J. D. and Veeh, A. J. (1983). The domain of normal attraction of an operator stable law. The Annals of Probability 11, 178–184.
  • Jajte, R. (1977). Semistable probability measures on $R^{N}$. Studia Mathematica 61, 29–39.
  • Jurek, Z. J. (1980). Domain of normal attraction of operator stable measures on Euclidean spaces. Bulletin of the Polish Academy of Sciences. Mathematics, Astronomy, Physics 28, 397–401.
  • Jurek, Z. J. (1981). On Gaussian measures on $R^{d}$. In Proceedings of the Sixth Conference on Probability Theory (Brasov, 1979) 313–316. Bucharest: Ed. Acad. S.R. Romania.
  • Kevei, P. (2009). Merging asymptotic expansions for semistable random variables. Lithuanian Mathematical Journal 49, 40–54.
  • Kevei, P. and Csörgö, S. (2009). Merging of linear combinations to semistable laws. Journal of Theoretical Probability 22, 772–790.
  • Kozubowski, T. J. and Rachev, S. T. (1994). The theory of geometric stable distributions and its use in modeling financial data. European Journal of Operational Research 74, 310–324.
  • Krakowiak, W. (1979). Operator-stable probability measures on Banach spaces. Colloquium Mathematicum 41, 313–326.
  • Krakowiak, W. (1980). Operator semistable probability measures on Banach spaces. Colloquium Mathematicum 43, 351–363.
  • Kuruoglu, E., Fitzgerald, W. and Rayner, P. (1998). Near optimal detection of signals in impulsive noise modeled with a symmetric $\alpha$-stable distribution. IEEE Communications Letters 2, 282–284.
  • Linde, W. and Siegel, G. (1990). On the convergence of types for Radon probability measures in Banach spaces. In Probability in Banach Spaces 6 (Sandbjerg, 1986). Progr. Probab. 20, 234–251. Boston, MA: Birkhauser Boston.
  • Luczak, A. (1984). Elliptical symmetry and characterization of operator stable and operator semistable probability measures. The Annals of Probability 12, 1217–1223.
  • Maejima, M. and Riddhi, S. (2006). Moments and projections of semistable probability measures on $p$-adic vector spaces. Journal of Theoretical Probability 19, 447–459.
  • Maejima, M. and Riddhi, S. (2007). Operator-semistable, operator semi-self-decomposable probability measures and related nested classes on $p$-adic vector spaces. Monatshefte für Mathematik 151, 293–318.
  • McCulloch, J. (1996). Financial applications of stable distributions. In Handbook of Statistics, Vol. 14 (G. Maddala and C. Rao, eds.) 393–425. North-Holland: Elsevier Science Publishers.
  • Meerschaert, M. M. and Scheffler, H. P. (2002). Semistable Lévy motion. Fractional Calculus and Applied Analysis 5, 27–54.
  • Nikias, C. L. and Shao, M. (1995). Signal Processing with $\alpha$-Stable Distributions and Applications. New York: Wiley.
  • Palmer, K. J., Ridout, M. S. and Morgan, B. J. T. (2008). Modelling cell generation times using the tempered stable distribution. Journal of the Royal Statistical Society, Series C 57, 379–397.
  • Parthasarathy, K. R. (1967). Probability Measures on Metric Spaces. New York: Academic Press.
  • Rajput, B. S. and Rama-Murthy, K. (2004). Comparison of tail probabilities of strictly semistable/stable random vectors and their symmetrized counterparts with application. Probability and Mathematical Statistics 24, 367–379.
  • Sato, K.-i. and Watanabe, T. (2005). Last exit times for transient semistable processes. Annales de l’Institut Henri Poincare. Probabilites et Statistiques 41, 929–951.
  • Shah, R. (2007). On the uniqueness of semistable embedding and domain of semistable attraction for probability measures on $p$-adic groups. Tokyo Journal of Mathematics 30, 383–396.
  • Siegel, G. (1989). Operator-stable distributions in separable Banach spaces. Teorija Veroyatnost i Primeneniya 34, 552–560.
  • Tortrat, A. (1967). Structure des indefiniment divisibles dans un E.V.T. In Symposium on Probability Methods in Analysis. Lecture Notes in Mathematics 31, 229–238. Berlin: Springer.
  • Vakhaniya, N. N., Tarieladze, V. and Tchobanyan, S. A. (1985). Probability Distributions in Banach Spaces (in Russian). Moscow: Nauka.